Alert archive / Colorado / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood watch at Jul 12, 2017, 9:33 AM MDT for 10 counties in Colorado. It took effect at Jul 12, 2017, 1:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2017, 9:33 AM MDT (15:33 UTC)
- In effect from
- Jul 12, 2017, 1:00 PM MDT
- Expired
- Jul 12, 2017, 8:46 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pueblo, CO
- Flood severity
- None
Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 3.6 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2301 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
002 WGUS65 KPUB 121533 FFAPUB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Pueblo CO 933 AM MDT Wed Jul 12 2017 ...Locally heavy rain possible for parts of southeast Colorado... .The combination of monsoon moisture and an upper level disturbance will allow for heavy rain to occur across parts of the region today. The best chance of heavier rain will occur from the northern Sangre De Cristo mountains northeastward to the Pike Peak region. Burn scar flooding will be possible, especially the Hayden burn scar, the Junkins burn scar and the Waldo burn scar. Flash flooding will also be possible in the urban areas of Colorado Springs. COZ072-073-076>081-083>086-122345- /O.NEW.KPUB.FF.A.0004.170712T1900Z-170713T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, Coaldale, Cotopaxi, Hillside, Howard, Swissvale, Texas Creek, Silver Cliff, Westcliffe, Rye, Woodland Park, Canon City, Penrose, Black Forest, Colorado Springs, Peterson AFB, and Pueblo 933 AM MDT Wed Jul 12 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM MDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in Pueblo has issued a * Flash Flood Watch for portions of central Colorado, east central Colorado, and southeast Colorado, including the following areas, in central Colorado, Fremont County and Teller County and the Rampart Range. In east central Colorado, El Paso County. In southeast Colorado, Northern Sangre De Cristo Mountains, Pueblo County, Wet Mountain Valley, and Wet Mountains. * From 1 PM MDT this afternoon through this evening * Monsoon moisture along with an upper level disturbance will allow for heavy rain to occur across parts of the region this afternoon and evening. * The best chance of flash flooding will occur across the burn scars and the Colorado Springs urban areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. People who live in and near burn scar areas should pay close attention to the weather this afternoon and evening. && $$ Hodanish
2 follow-up statements
266 WGUS65 KPUB 122225 FFAPUB Flood Watch National Weather Service Pueblo CO 425 PM MDT Wed Jul 12 2017 ...Locally heavy rain possible for parts of southeast Colorado... .The combination of monsoon moisture and an upper level disturbance will allow for heavy rain to occur across parts of the region today. The best chance of heavier rain will occur from the northern Sangre De Cristo mountains northeastward to the Pike Peak region. Burn scar flooding will be possible, especially the Hayden burn scar, the Junkins burn scar and the Waldo burn scar. Flash flooding will also be possible in the urban areas of Colorado Springs. COZ072-073-076>081-083>086-130400- /O.CON.KPUB.FF.A.0004.000000T0000Z-170713T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, Coaldale, Cotopaxi, Hillside, Howard, Swissvale, Texas Creek, Silver Cliff, Westcliffe, Rye, Woodland Park, Canon City, Penrose, Black Forest, Colorado Springs, Peterson AFB, and Pueblo 425 PM MDT Wed Jul 12 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... The Flash Flood Watch continues for * Portions of central Colorado, east central Colorado, and southeast Colorado, including the following areas, in central Colorado, Fremont County and Teller County and the Rampart Range. In east central Colorado, El Paso County. In southeast Colorado, Northern Sangre De Cristo Mountains, Pueblo County, Wet Mountain Valley, and Wet Mountains. * Until 10 PM MDT this evening * Monsoon moisture along with an upper level disturbance will allow for heavy rain to occur across parts of the region through this evening. * The best chance of flash flooding will occur across the burn scars and the Colorado Springs urban areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. People who live in and near burn scar areas should pay close attention to the weather this afternoon and evening. && $$
461 WGUS65 KPUB 130246 FFAPUB Flood Watch National Weather Service Pueblo CO 846 PM MDT Wed Jul 12 2017 ...Heavy rain threat has ended for the southeast mountains and adjacent plains this evening... .Monsoon moisture will keep some periods of light to moderate rainfall across the mountains and adjacent plains through the night. However rainfall rates are expected to remain below flash flood criteria. COZ072-073-076>081-083>086-130400- /O.CAN.KPUB.FF.A.0004.000000T0000Z-170713T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, Coaldale, Cotopaxi, Hillside, Howard, Swissvale, Texas Creek, Silver Cliff, Westcliffe, Rye, Woodland Park, Canon City, Penrose, Black Forest, Colorado Springs, Peterson AFB, and Pueblo 846 PM MDT Wed Jul 12 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Colorado, east central Colorado, and southeast Colorado has been cancelled. Although some periods of light to moderate rainfall will continue through the night, storm intensities are not expected to be strong enough to result in flash flooding. Therefore the flash flood watch has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 12, 4:57 AM MDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 12, 4:57 AM MDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 457 AM MDT Wed Jul 12 2017 .SHORT TERM...(Today and tonight) Issued at 457 AM MDT Wed Jul 12 2017 A couple weather disturbances will affect the area early this morning and then again this afternoon and tonight. Light showers have been occurring acrs southern CO this morning, most numerous in areas along the Continental Divide. Between 12Z and 18Z will keep pcpn chances in the forecast, mostly over the mtn areas. In the early afternoon hours, the forecast models increase pcpn chances acrs the mtn and high valley area, but generally keep the southeast plains dry. Pcpn then spreads acrs the southeast plains in the late afternoon and evening hours as the next disturbance moves eastward acrs the area. The main concern will be the potential for locally heavy rain on area burn scars. Some pcpn will likely linger through the nighttime hours, especially acrs eastern areas. For late this afternoon and evening, the highest CAPE values (2000 J/kg +) will mostly be acrs Kiowa county. SPC has a marginal risk of severe weather over El Paso, Pueblo, Crowley, Otero, portions of Bent and Kiowa counties. Temps will be cooler today, and slightly below average. .LONG TERM...(Thursday through Tuesday) Issued at 457 AM MDT Wed Jul 12 2017 Minimal revisions required from previous meteorological reasoning as active meteorological conditions are still anticipated over many portions of the forecast district into at least late week and potentially into Saturday before relatively drier conditions(primarily over eastern sections) return by early next week. Main meteorological issues continue to include but are not limited to temperatures, increased precipitation potential(including locally heavy rain and localized flash flooding potential), continuing into at least early this weekend and then to a lesser extent from late this weekend into early next week. In addition, the potential exists that strong to marginally severe storms at times will be also be experienced. Latest longer term computer simulations, PV analysis and forecast model soundings still indicate that precipitable water values over many portions of the Interstate 25 corridor should run from near 1.00 inch to 1.20 inches from Thursday into Saturday. The combination of adequate atmospheric moisture with relatively subtle surface boundaries and upper disturbances as well as the daily orographic heating cycle will be capable of producing enhanced precipitation chances(including flash flooding potential) into at least Saturday. Also, projected localized capes and LI's nearing/exceeding 1500 J/KG and -5C respectively at times into at least Saturday will be capable of generating some strong to marginally severe thunderstorms. Once again, one of the primary factors limiting more widespread strong to severe storm activity during this time-frame continues to be the relatively low-grade projected mean-layer wind shear values. In addition, the latest Storm Prediction Center(SPC) Day 2 Severe Thunderstorm Outlook for Thursday depicts a marginal severe threat from the Interstate 25 Corridor and locations east across eastern Colorado. As always, WFO Pueblo will monitor closely and issue hydro/severe products as needed. Then, a return to somewhat drier and warmer meteorological conditions are anticipated(especially over eastern sections) by early next week as upper ridging becomes centered over northern Arizona by next Monday and Tuesday. Finally, in addition to basically low-grade gradient winds during the balance of the longer term, anticipate that near to slightly below seasonal mid-July maximum temperatures should be experienced over many locations from Thursday into Sunday, with above seasonal maximum temperatures then returning from Monday into at least Tuesday. Also, minimum temperatures during the longer term should remain above mid-July climatological averages. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 457 AM MDT Wed Jul 12 2017 In general, VFR conditions can be expected at the terminal forecast sites. Showers/tstms will be possible today and tonight at KCOS, KPUB and KALS. If moderate to heavy rain moves into the vicinity of the terminal forecast sites, there will be the potential for brief MVFR conditions. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 12, 5:43 AM MDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 543 AM MDT Wed Jul 12 2017 COZ058>089-093>099-131145- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 543 AM MDT Wed Jul 12 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected over the mountains and high valleys, especially this afternoon and evening. Over the southeast plains, scattered thunderstorms are expected this afternoon and tonight. The main concern is the potential for locally heavy rain and flash flooding. Area burn scars and urban areas will be most susceptible to flash flooding. The latest forecast models are showing the potential for widespread heavy rain this evening across Teller, El Paso, Crowley and Kiowa counties. Other storm threats today will be lightning, wind gusts up to 45 mph, and with some of the stronger storms, small hail. There could also be one or two severe storms, with the best chances being over Kiowa and Prowers counties, where hail around 1 inch in diameter and wind gusts around 60 mph will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to potentially marginally severe thunderstorms are possible during primarily the afternoon into the evening hours from Thursday into Saturday. The primary storm risks from the more intense storms will be hail around the size of quarters, wind gusts around 60 mph, lightning and locally heavy rain which will be capable of producing localized flash flooding. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:10 PM MDT | Special Weather Statement | PUB | Kiowa | 65 min |
| Jul 11, 6:18 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 42 min |
| Jul 11, 6:59 PM MDT | Special Weather Statement | PUB | Kiowa | 46 min |
| Jul 12, 2:29 PM MDT | Areal Flood Advisory | PUB | Huerfano, Las Animas | 3 hr |
| Jul 12, 3:04 PM MDT | Severe Thunderstorm Warning | PUB | Teller | 41 min |
| Jul 12, 3:20 PM MDT | Tornado Warning | PUB | Teller | 25 min |
| Jul 12, 3:45 PM MDT | Special Weather Statement | PUB | Teller | 45 min |
| Jul 12, 4:32 PM MDT | Special Weather Statement | PUB | Otero | 43 min |
| Jul 12, 4:35 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 25 min |
| Jul 12, 4:47 PM MDT | Special Weather Statement | PUB | Pueblo | 43 min |
| Jul 12, 4:50 PM MDT | Special Weather Statement | PUB | Baca | 40 min |
| Jul 12, 4:58 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 20 min |
| Jul 12, 5:36 PM MDT | Areal Flood Advisory | PUB | Crowley, Las Animas, Otero, Pueblo | 114 min |
Nearby
Flash Flood Watches in Colorado, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.